Journal of Scientific Computing

, Volume 79, Issue 1, pp 227–248 | Cite as

A Gauss–Jacobi Kernel Compression Scheme for Fractional Differential Equations

  • Daniel BaffetEmail author


A scheme for approximating the kernel w of the fractional \(\alpha \)-integral by a linear combination of exponentials is proposed and studied. The scheme is based on the application of a composite Gauss–Jacobi quadrature rule to an integral representation of w. This results in an approximation of w in an interval \([\delta ,T]\), with \(0<\delta \), which converges rapidly in the number J of quadrature nodes associated with each interval of the composite rule. Using error analysis for Gauss–Jacobi quadratures for analytic functions, an estimate of the relative pointwise error is obtained. The estimate shows that the number of terms required for the approximation to satisfy a prescribed error tolerance is bounded for all \(\alpha \in (0,1)\), and that J is bounded for \(\alpha \in (0,1)\), \(T>0\), and \(\delta \in (0,T)\).


Fractional differential equations Volterra equations Gaussian quadratures Kernel compression Local schemes 



The author declares that he has no conflict of interests.


  1. 1.
    Diethelm, K., Ford, N.J., Freed, A.D.: A predictor-corrector approach for numerical solution of fractional differential equations. Nonlinear Dyn. 29, 3–22 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Yuste, S.B., Acedo, L.: An explicit finite difference method and a new Von Neumann-type stability analysis for fractional diffusion equations. SIAM J. Numer. Anal. 42(5), 1862–1874 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Jin, B., Lazarov, R., Zhou, Z.: Two fully discrete schemes for fractional diffusion and diffusion-wave equations with nonsmooth data. SIAM J. Sci. Comput. 38(1), A146–A170 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brunner, H., Schötzau, D.: hp-Discontinuous Galerkin time-stepping for volterra integrodifferential equations. SIAM J. Numer. Anal. 44(1), 224–245 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Lubich, C., Schädle, A.: Fast convolution for nonreflecting boundary conditions. SIAM J. Sci. Comput. 24(1), 161–182 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Schädle, A., López-Fernández, M., Lubich, C.: Fast and oblivious convolution quadrature. SIAM J. Sci. Comput. 28(2), 421–438 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    López-Fernández, M., Lubich, C., Schädle, A.: Adaptive fast and oblivious convolution in evolution equations with memory. SIAM J. Sci. Comput. 30(2), 1015–1037 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    López-Fernández, M., Palencia, C., Schädle, A.: A spectral order method for inverting sectorial Laplace transforms. SIAM J. Numer. Anal. 44(3), 1332–1350 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Beylkin, G., Monzón, L.: Approximation by exponential sums revisited. Appl. Comput. Harmon. Anal. 28, 131–149 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Li, J.R.: A fast time stepping method for evaluating fractional integrals SIAM. J. Sci. Comput. 31(6), 4696–4714 (2010)zbMATHGoogle Scholar
  11. 11.
    Baffet, D., Hesthaven, J.S.: A Kernel compression scheme for fractional differential equations. SIAM J. Numer. Anal. 55(2), 496–520 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Zeng, F., Turner, I., Burrage, K.: A stable fast time-stepping method for fractional integral and derivative operators. arXiv:1703.05480 (2017)
  13. 13.
    McLean, W.: Exponential sum approximations for \(t^{-\beta }\). arXiv:1606.00123 (2017)
  14. 14.
    Jiang, S., Zhang, J., Zhang, Q., Zhang, Z.: Fast evaluation of the caputo fractional derivative and its applications to fractional diffusion equations. Commun. Comput. Phys. 21(3), 650–678 (2017)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Baffet, D., Hesthaven, J.S.: High-order accurate adaptive kernel compression time-stepping schemes for fractional differential equations. J. Sci. Comput. 72(3), 1169–1195 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Diethelm, K., Ford, N.J.: Analysis of fractional differential equations. J. Math. Anal. Appl 265(2), 229–248 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gautschi, W., Varga, R.S.: Error bounds for Gaussian quadrature of analytic functions. SIAM J. Numer. Anal. 20(6), 1170–1186 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Erdélyi, A.: Higher Transcendental Functions, vol. 2. McGraw-Hill, New York (1953)zbMATHGoogle Scholar
  19. 19.
    Elliot, D.: Uniform asymptotic expansions of Jacobi polynomials and associated function. Math. Comp. 25(114), 309–315 (1971)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Olver, F.W.J.: The asymptotic solution of linear differential equations of the second order for large values of a parameter. Philos. Trans. R. Soc. A 247(930), 307–327 (1954)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Olver, F.W.J.: Uniform asymptotic expansions of linear second-order differential equations for large values of a parameter. Philos. Trans. R. Soc. A 250(984), 479–517 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Garrappa, R.: The Mittag-Leffler Function, MATLAB Central File Exchange, 2014, file ID: 48154Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceUniversity of BaselBaselSwitzerland

Personalised recommendations